Thunderstorm Wind, San Augustine
- When
- April 29, 10:00 AM CST
- Where
- San Augustine County, 8.13 mi ESE of Broaddus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.275, -94.135
Trees and power lines were blown down.
A strong, closed upper level low pressure system drifted east across the Texas Panhandle and into Western Oklahoma April 29th and the early morning hours of April 30th. Very strong southerly winds transported rich tropical moisture from the Gulf of Mexico across much of EastCentral Texas, North Louisiana, Southwest Arkansas, and Eastern Oklahoma, with much above normal temperatures returning…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong, closed upper level low pressure system drifted east across the Texas Panhandle and into Western Oklahoma April 29th and the early morning hours of April 30th. Very strong southerly winds transported rich tropical moisture from the Gulf of Mexico across much of EastCentral Texas, North Louisiana, Southwest Arkansas, and Eastern Oklahoma, with much above normal temperatures returning north across the warm sector as far north as Southern and Eastern Oklahoma. This helped to enhance the instability over these areas, where strong wind shear and deep layer forcing increased well ahead of the upper low over the Interstate 35 corridor of Northcentral Texas. Meanwhile, a shortwave trough ejected northeast across Southeast Texas and Northcentral Louisiana ahead of the closed low during the late morning through the afternoon hours, with scattered strong to severe thunderstorms developing over portions of Deep East Texas which spread northeast and intensified across Northcentral Louisiana. Scattered showers and thunderstorms later developed near and east of the DFW Metroplex during the afternoon of the 29th, which spread east into East Texas by late afternoon and early evening. These storms originally produced the deadly Canton tornado in Van Zandt County in addition to several other tornadoes across Henderson, Van Zandt, and Rains Counties, with some of these supercell thunderstorms also producing two brief tornadoes over Northwest Smith and Western Wood Counties. These storms gradually weakened as they entered the Ark-La-Tex, although sporadic wind and hail damage was observed across portions of extreme Southeast Oklahoma, Southwest Arkansas, and Northwest Louisiana. The storms exited the region prior to daybreak on April 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 9:40 AM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1040 AM CDT Sat Apr 29 2017
.DISCUSSION...
Water vapor imagery shows an upper level low moving out of the
Four Corners area this morning, with the associated warm front
over the Central Plains and the associated cold front over the
Texas and Oklahoma Panhandle. As a result, the ArkLaTex remains
in the warm sector this morning, with south southwesterly flow
aloft. Hence, the very warm start to our day today. In fact, most
areas struggled to fall into the upper 70s this morning for the
morning low, given the low cloud cover and dew points in the lower
to mid 70s. For this reason, expect another very warm and muggy
day today.
Water vapor imagery also shows a shortwave disturbance lifting
north northeast from the Texas coast this morning. This
disturbance will be our primary concern for today. So far this
morning...the thunderstorms associated with this disturbance have
been producing quarter (1 inch) size hail. However, our 12z
morning sounding shows a pretty impressive cap in the low levels
in which we must first over come. In fact...as these
thunderstorms are moving up into Toledo Bend area, they are
losing a little steam, which may be in part related to this cap
and the thicker cloud deck. SPC has already issued a mesoscale
discussion this morning with regards to this disturbance,
mentioning the limiting factors that may preclude a watch
issuance. If we are able to overcome the cap through, believe
things could get interesting this afternoon, especially across
north central Louisiana. Primary concerns with any thunderstorms
today will be large hail, damaging winds, and cannot rule out
isolated tornadoes. There is also the risk of some discrete cells
forming out ahead of the front tonight, which would likely impact
northeast Texas and southeast Oklahoma later today, with the
threats once again being large hail, damaging winds, and isolated
tornadoes.
The models continue to show the main line of thunderstorms moving
across the ArkLaTex late this evening and during the overnight
hours. The primary severe threat then will be with damaging winds
and isolated tornadoes. The threat of flash flooding also exists,
especially for southeast Oklahoma and portions of southwest
Arkansas.
Basic gist is that we have an Enhanced Risk of severe weather for
today and tonight. Today it is less certain, given some limiting
factors that are apparent this morning. However, if we are able to
overcome those factors, it will likely be an interesting day, in
which people need to pay attention to the weather. The severe
threat seems given for tonight, so please prepare now for what
will likely happen later. Palmer
&&
.PREV DISCUSSION... /issued 756 AM CDT Sat Apr 29 2017/
AVIATION...
For the 29/12Z TAF period, MVFR/low VFR cigs blanket all sites
this morning as increasingly strong S/SE winds pump more Gulf
moisture northward. These sustained winds ranging from 10-20 kts
will also contain higher gusts from 25-30 kts through much of the
day as the pressure gradient remains quite strong ahead of a cold
front which will be advancing slowly toward our region. Showers
and thunderstorms will be increasing late this afternoon through
this evening, expanding in coverage from northwest to southeast on
through the overnight hours. Some storms may become severe with
the threat of damaging straight-line wind gusts, large hail, and
even a few isolated tornadoes. Convection will begin to diminish
across our western terminals very late in the period, but expect
cigs to linger across all sites through the end of the period.
/19/
PREV DISCUSSION... /issued 536 AM CDT Sat Apr 29 2017/
DISCUSSION...
Abnormally warm conditions remain in place even as of 09Z, with
the very tight pressure gradient/50kt Srly LLJ resulting in
sustained Srly 15-20kt winds with gusts to 25-30kts. This has
quickly advected a stratus shield N areawide since late last
night, with 09Z temps having not fallen much below 80 degrees. The
morning sfc analysis indicates that our warm front has lifted N
into NW AR/Srn and Ern OK, in VC of a stationary front extending
farther SW across Cntrl and SW OK to an attendant sfc low near
MAF. Aside from a few -SHRA that have developed in response to
topographic forcing across the higher terrain over extreme SE
OK/Wrn AR, much of the convective activity remains farther N
across Cntrl and NE OK/extreme NW AR and Srn MO just N of the
stationary sfc bndry. This should persist this morning, although
am continuing to monitor a weak shortwave noted on the morning
water vapor imagery just off the middle TX coast, which remains
progged to near the LA coast shortly after 12Z, before quickly
lifting NE into the lower MS Valley this afternoon. The short term
progs with the exception of the ECMWF remain fairly dry with this
shortwave passage, but can't argue the fact that diurnal
destabilization enhancing instability and the strong shear in
place may result in isolated to widely sct convection mainly over
Ncntrl LA late this morning through mid-afternoon. However,
forecast soundings from this area maintain a strong capping
inversion in place through the course of the afternoon, thus any
development will be tied to whether this inversion can be broken
or not. Should the cap be broken, then any convection that
develops may very well become svr, given the very unstable air
mass/very strong shear in place. Have maintained low to mid
chance pops this afternoon over these areas, but am hedging my
bets that the cap will hold given the lack of height falls and
thermal cool advection needed to erode the cap. However, given
the very warm start to this morning, have raised max temps this
afternoon to the mid and upper 80s over much of the area, with the
winds/cloud cover likely inhibiting much of the area from
surpassing 90 degrees.
The progs do suggest the LLJ intensifying to 55-60kts later this
morning, thus maintaining the strong winds in place even through
tonight. Thus, have extended the Lake Wind Advisory through 12Z
Sunday for all of E TX/N LA/extreme Srn AR, with wind gusts to
30-35kts possible. Meanwhile, the closed low over the Four
Corners Region this morning will dig across Cntrl NM today, before
emerging/deepening across NW TX into Wrn OK this evening and Srn
KS Sunday. As it does so, convection should develop and quickly
deepen by afternoon as the cold front is reinforced Ewd, being
supported strong frontal convergence and instability with MLCapes
of 2500-3500 J/Kg in place across the warm sector. The convection
should eventually evolve into a linear line over SE OK/Ecntrl TX
as it marches E into the region by early evening, possibly
accelerating E across the CWA overnight. The progs are not
suggesting much if any discrete development ahead of the
convective line, aside for portions of extreme NE TX/SE
OK/adjacent SW AR in the line's initial development, where heavy
rainfall/training cells could result in the potential for flash
flooding over these areas this evening. Both the GFS and ECMWF
have lowered forecast QPF's to 2-4 inches with isolated 5+ inch
amounts, which seems plausible given the slower and slightly
farther W evolution in the convection this afternoon. Thus, have
adjusted QPF amounts down slightly in the existing Flash Flood
Watch for McCurtain County OK and the Nrn sections of SW AR and
maintained the watch as is until 12Z Sunday. The primary threat
though along the Srn tail of this system though will be the severe
threat, with damaging winds and isolated tornadoes of particular
concerns as this MCS quickly advances E overnight. Moderate
instability and strong shear will be maintained through much of
the overnight hours, before instability begins to wane late (after
09Z) across the Ern sections of Ncntrl LA. Have maintained
categorical pops areawide overnight, with post-frontal rains
expected to persist even in wake of the MCS as large scale forcing
aloft continues even as the shallow post-frontal dry air advects
E in wake of the fropa.
Have removed severe mention from the forecast Sunday morning for
Scntrl AR/Ncntrl LA and scaled back the heavy rain mention as
well for just the Ern sections of Ncntrl LA, as rain rates will
diminish as the drier post-frontal air mass begins to gradually
deepen with the fropa. Have also scaled back pops Sunday afternoon
with areas of -RA quickly diminishing from W to E over Scntrl
AR/Ncntrl LA by mid-afternoon. The strong post-frontal pressure
gradient will persist across portions of NE TX into SE OK/SW AR
Sunday afternoon, which may require a Lake Wind Advisory for these
areas.
A clearing trend will continue Sunday afternoon and evening, with
temps expected to fall back to near/below 50 degrees by Monday
morning, although light W winds will not allow the air mass to
completely radiate out. Zonal flow aloft in wake of the departing
closed low as it lifts NE into the Great Lakes region will result
in a period of mild and tranquil conditions through Tuesday,
before the next upper trough begins to amplify out of the Rockies
and drop SE late Tuesday night, eventually enhancing a cold front
SE through the region Wednesday/Wednesday evening. Shortwave
energy looks to develop/eject NE across SE TX/Cntrl LA late
Tuesday night, allow for sct convection to develop, expanding
across much of the region Wednesday. Have bumped up pops to low
chance Tuesday night, maintaining likely pops areawide Wednesday
with the fropa, before the convection gradually diminishes from NW
to SE Wednesday night. Can't rule out at least an isolated svr
threat over portions of the area during this period, but the
potential for overnight convection and its impact on diurnal
heating/destabilization leads to low confidence in svr attm.
Much cooler and drier air will spill back SE in wake of the mid-
week fropa and deepening longwave trough, with a dry NW flow aloft
and the lack of any low level return flow maintaining warm and dry
conditions through next weekend.
Prelims to follow below...
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 87 60 72 49 / 30 90 40 0
MLU 89 70 74 51 / 40 90 90 10
DEQ 82 57 66 43 / 70 100 30 10
TXK 85 58 69 48 / 50 90 30 0
ELD 87 66 72 48 / 40 100 70 10
TYR 86 57 69 48 / 50 90 20 0
GGG 87 58 70 47 / 40 90 20 0
LFK 88 60 74 49 / 30 90 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Sunday for ARZ070>073.
Flash Flood Watch through Sunday morning for ARZ050-051-059>061.
LA...Lake Wind Advisory until 7 AM CDT Sunday for LAZ001>006-010>014-
017>022.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Lake Wind Advisory until 7 AM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
28/19/15Hazardous Weather Outlook National Weather Service Shreveport LA 625 AM CDT Sat Apr 29 2017 ARZ050-051-059>061-OKZ077-291700- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 625 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms will increase especially late this afternoon and early evening over Southeast Oklahoma and Western Arkansas, along and just ahead of a slow moving cold front with its associated upper level storm system entering Northwest Texas and Western Oklahoma. There could be a period of slow moving thunderstorms containing heavy rain that may cause flash flooding across the area this evening, before these storms consolidate into a line of strong to severe thunderstorms and quickly advance east by mid to late evening. Widespread rainfall amounts of two to four inches, with isolated higher amounts in excess of five inches, will be possible this afternoon through tonight. In addition to the heavy rain and flash flood threat, damaging winds, isolated tornadoes, and large hail will be possible this evening, with these threats diminishing from west to east late. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will increase once again Wednesday ahead of a cold front and associated upper level disturbance. However, the threat for severe thunderstorms appear low at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, will be needed late this afternoon through tonight. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-291700- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee- Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 625 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated to widely scattered showers and thunderstorms will be possible this afternoon across East Texas, North Louisiana, and Southcentral Arkansas as an upper level disturbance ejects northeast across the region ahead of a strong upper level storm system that will enter Northern New Mexico. Should this disturbance be able to overcome the capping inversion in place, some of the storms that may develop will become severe, with large hail and damaging winds the primary threats. Showers and thunderstorms are expected to develop early this evening over Western Arkansas, Southeast Oklahoma, and into Eastcentral Texas along and ahead of a cold front, which will intensify as they shift east across the region tonight. Some of these storms may become severe, with damaging winds, isolated tornadoes, large hail, and locally heavy rainfall possible. The severe weather threat will gradually diminish from west to east across East Texas late tonight as these storms move into Southwest Arkansas and North Louisiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Strong to possibly severe thunderstorms will be exiting the eastern sections of Northcentral Louisiana around daybreak Sunday with the passage of a cold front, although the threat for heavy rainfall will persist through mid morning before rain rates taper as drier air spills eastward. Look for the showers and embedded thunderstorms to diminish from west to east through mid afternoon Sunday. Showers and thunderstorms will increase once again Wednesday ahead of a cold front and associated upper level disturbance. Depending on the extent of surface heating and resultant instability, there is a potential for at least isolated severe thunderstorms across the region Wednesday, before cooler and drier air filters southeast behind the cold frontal passage Wednesday night. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, will be needed tonight. 15
Special Weather Statement
National Weather Service Shreveport LA
942 AM CDT SAT APR 29 2017
TXZ152-165-166-291530-
Angelina TX-Nacogdoches TX-San Augustine TX-
942 AM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
EASTERN ANGELINA AND CENTRAL SAN AUGUSTINE COUNTIES UNTIL 1030 AM
CDT...
At 941 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rockland, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Augustine, Melrose, Woden, Macune, Etoile, Bland Lake, Zavalla,
Chireno, Broaddus, Oak Ridge, Denning, Shawnee and Dolan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Sam Rayburn Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3103 9448 3157 9465 3158 9407 3109 9420
3104 9444 3103 9447
TIME...MOT...LOC 1441Z 178DEG 36KT 3102 9436
VIISpecial Weather Statement
National Weather Service Shreveport LA
1033 AM CDT SAT APR 29 2017
LAZ010-017-TXZ153-165>167-291630-
De Soto LA-Sabine LA-Sabine TX-Angelina TX-San Augustine TX-
Shelby TX-
1033 AM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO AND SABINE
PARISHES...EASTERN SHELBY...SOUTHEASTERN ANGELINA...SAN AUGUSTINE AND
SABINE COUNTIES UNTIL 1130 AM CDT...
At 1030 AM CDT, Doppler radar was tracking a developing cluster of
strong thunderstorm near San Augustine, south of Zavalla, and across
portions of southern Toledo Bend, moving north at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Center, Milam, Many, San Augustine, Zwolle, Logansport, Hemphill,
Pineland, Joaquin, Converse, Patroon, Bland Lake, Neuville, Rosevine,
Macune, Shelbyville, Oak Grove, Pleasant Hill, Florien and Huxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near eastern portions of Sam Rayburn, and much of Toledo
Bend, get out of the water and move indoors or inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 3126 9436 3123 9432 3135 9433 3198 9409
3198 9402 3202 9404 3202 9401 3193 9350
3136 9331 3136 9339 3128 9344 3128 9353
3119 9355 3117 9358 3116 9391 3114 9404
3111 9406 3104 9444
TIME...MOT...LOC 1530Z 186DEG 37KT 3148 9406
VIIThe Ft Polk radar (KPOE), 111 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
7 thunderstorm wind, 2 tornado. Local standard time, as filed.
Trees and power lines were blown down.
Trees were blown down blocking Highway 67 in Mount Vernon and also County Road 3070 south of Mount Vernon.
Trees were blown down along Farm to Market Road 910.
An EF-1 tornado with maximum estimated winds between 100-110 MPH touched down about one-quarter mile west of County Road 4119 north of Lindale, and moved northeast across Highway 69. Several trees were snapped and uprooted along its path, where it crossed Farm to Market Road 4118. Here, the roof of a barn was lifted and then dropped back onto the structure, sustaining extensive damage. The tornado crossed Farm to Market Road 4118 once again before lifting about one-quarter of a mile to the northeast shortly before reaching the Sabine River.
Trees were blown down along Highway 37 North.
Trees and power lines were blown down in Mineola.
An EF-1 tornado with maximum estimated winds between 100-110 mph touched down east of Highway 69 just east of Mineola along County Road 2700, where several trees were snapped and uprooted along its path. One large oak tree fell onto a home along County Road 2740, before the tornado lifted before crossing Highway 80.
Several trees were blown down along Farm to Market Road 195 near the Manchester community.
Trees were blown down near the intersection of Highway 80 and Highway 778.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684948, 684955, 684956, 684949, 684957, 684958, 684953, 684963, 684971.